The New Meds Are Making Me Sick!

I often see posts from people who are new to heart failure, or have switched their medicines, and remark that the new meds are making them feel terrible. And they want to know how long will that last!

The key that I think heart failure patients need to understand is that the heart is a highly complex organ with different functional areas to manage (like arteries, pumping/contracting, electrical, etc.), so each medicine serves it's own purposes.

My experience with new medications or medication changes

I wanted to discuss my experiences getting on new meds, and medication changes, to help patients understand what is going on. First of all, I was initially overwhelmed by the sheer number of meds, and keeping track was a sizable mental burden. If that is how you are feeling don't beat yourself up. Please try to give yourself time to adjust.

My doctor's warning

Both when I started meds and/or changed dosages of meds, my heart failure doctor warned me I was going to feel crappy for awhile. The thing that made, and still makes, me feel crappy is low blood pressure. Some of the core heart failure meds directly lower blood pressure, like beta blockers, and others do it indirectly, like diuretics. While I had a sense of dread and sense of anger towards my heart failure diagnosis, I was eventually glad that he warned me. And boy did I feel like crap.

My symptoms

My symptoms included, and to a certain extent still include, nausea, dizziness, lightheadedness, fatigue and confusion. The oddest symptom was feeling 'the spins' like you get when you are drunk, but you aren't drunk!

At the height of post med acclimation, I was both physically and mentally impacted. It typically takes me about a month before I feel normal-ish. I use the word nomal-ish purposely because a) as heart failure patients we may never feel normal again, and b) low blood pressure still gives me some of the above mentioned symptoms.

I do not want to give a false sense of positive that after a while you will bounce back! You may bounce closer to where you started, but you never bounce completely back... Said another way, once I acclimated I still did not feel normal, I was more functional.

Featured Forum

View all responses caret icon

Things to remember if your heart failure medicine is making you feel sick

So my point is two fold.

  1. If you are new to heart failure meds, or changing your meds or dosages, give yourself time to adjust. Not a few days, we are talking WEEKS. Perhaps even more then a month. This takes lots of time.
  2. If you are having symptoms please discuss with your medical team. In my experience some of these symptoms you have to learn to live with if you want to treat your heart failure. However, some symptoms, like passing out, are not ok. Do not stop taking meds or change meds without consulting with your medical team first, even if you think you are feeling better without.

My thoughts on heart failure medicines making us feel sick

For those who want "real talk," here ya go! Some meds may make you feel icky now but it's that or not treat your heart failure, which comes with a host of complications to both the quality and the quantity of your life.

Taking medications that make you feel bad or sick, or having your heart failure worsen which will make you feel worse seem to be the two options available.

If you think that you cannot take your meds then qualify for advanced therapies, should you qualify, there is a long approval process to get qualified for an LVAD or new heart, and both of those are serious steps with impacts to your health as well.

I think the key to living with heart failure is operating in realizing that things are not black and white; you can be grateful for these meds that help prolong the quality and quantity of your life, while still having anger towards negative side effects these heart failure medicines might have.

By providing your email address, you are agreeing to our privacy policy.

Treatment results and side effects can vary from person to person. This treatment information is not meant to replace professional medical advice. Talk to your doctor about what to expect before starting and while taking any treatment.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Heart-Failure.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

Have you taken our In America Survey yet?